Hail, Lincoln
- When
- July 13, 4:53 PM CST to 4:54 PM CST
- Where
- Lincoln County, 9.69 mi S of Hendricks
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.370, -96.410
Another in a series of jet streaks in northwest flow aloft initiated afternoon and early evening convection across eastern South Dakota, southwest Minnesota, and northwest Iowa. Several storms in an environment of 1500-2000 MLCAPE and around 40 knots of distributed deep-layer shear took on supercellular characteristics and produced hail up to baseball size in southwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Another in a series of jet streaks in northwest flow aloft initiated afternoon and early evening convection across eastern South Dakota, southwest Minnesota, and northwest Iowa. Several storms in an environment of 1500-2000 MLCAPE and around 40 knots of distributed deep-layer shear took on supercellular characteristics and produced hail up to baseball size in southwest Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 13, 1:48 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 248 PM CDT Thu Jul 13 2023 .SHORT TERM...(This Evening through Friday) Issued at 247 PM CDT Thu Jul 13 2023 An upper shortwave with a compact jet max offers synoptic support for some precipitation chances this afternoon. Winds from the surface to around 700 mb are westerly, which should allow deep mixing today. 850 mb temperatures in the 20-22 C range with plentiful WAA should allow us to warm at the surface into the upper 80s with low 90s west of the James River Valley. Winds as a rusult will be a little bit gusty, 15-20 mph. Lapse rates increasing to 7.3 to 7.5 C/km south of I-90. MLCAPE 1500-2500 J/kg and 0-6km bulk shear 35-40 kts, in a weakly capped environment may allow for some thunderstorm development late this afternoon and evening. However with the better vorticity in south central SD and the better instability east of I-29, there is low confidence on timing and location of thunderstorm development for this afternoon. Overnight, another round of convection is possible, this time focused more over southwestern MN. Some elevated instability coupled with some convergence on the nose of a westerly LLJ may be enough to trigger overnight thunderstorms over southwestern MN and northwestern IA. Lows tonight will be in the mid to low 60s. Another upper wave moves through Friday afternoon, again bringing chances for precipitation. BUFKIT soundings show a little bit of a stronger cap, that will limit mixing somewhat until later in the afternoon. Smoke also moves back into the area from the Canadian wildfires. These factors will likely limit day time heating to the mid 80s. Mid level lapse rates are lacking and better instability is to the east of I-29 while the better forcing is to the west. But, if the wave progresses eastward a little faster, we could get some convection to break the cap in the late afternoon and result in some isolated storm development. Any showers that do develop will clear out in the overnight hours and Saturday should dawn partly cloudy. .LONG TERM...(Saturday through Thursday) Issued at 247 PM CDT Thu Jul 13 2023 Saturday and Sunday: Pronounced closed upper low drifts southward through the weekend out of Canada placing our area in a broad northwest flow regime. This may keep occasional wildfire smoke impacts in the cards. Otherwise, precipitation chances look low with probably the best (yet still low) chance late Sunday as a jet streak dives into the area. Temperatures keep a gradual cooling trend given the flow trajectory with mid 70s to mid 80s for highs. Monday through Wednesday: Brief period of mid/upper level ridging slides east for late Monday into Tuesday. This may allow for some convection chances late Monday night into Tuesday on the initial push of theta-e/instability. A stronger shortwave moves along the International Border by midweek with tandem front draped southward. This again may provide additional convection chances. Prior to FROPA midweek, temperatures will likely take on a warming trend through early next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1119 AM CDT Thu Jul 13 2023 A few remaining midlevel Cu remain as of midday but quiet conditions should prevail for at least the next few hours. By late afternoon, thunderstorm chances will be reintroduced across the region although considerable uncertainty remains on placement or even overall coverage of this activity. Any storms that do form would carry some potential for severe hail and perhaps more so gusty winds given inverted-V type soundings. With low confidence on impacts to any one individual terminal from convection, will leave out of TAF for now and continue to monitor. Isolated to perhaps scattered showers and thunderstorms may linger into the first half of the overnight. Additionally, upper level wildfire smoke is expected to begin to drift southward late in the TAF period with initial impacts aloft but perhaps eventual surface impacts. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...AJP LONG TERM...Kalin AVIATION...Kalin
Hazardous Weather Outlook National Weather Service Sioux Falls SD 237 PM CDT Thu Jul 13 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-141945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 237 PM CDT Thu Jul 13 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will be possible late this afternoon and tonight. An isolated severe storm will be possible with half dollar hail and 65 mph winds the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
453 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Hail Erwin 44.49N 97.44W
07/13/2023 E1.50 inch Kingsbury SD Public
&&
DuxPreliminary Local Storm Report
National Weather Service Sioux Falls SD
549 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Hail 2 S Sinai 44.21N 97.05W
07/13/2023 E1.75 inch Brookings SD Public
&&
DuxThe Sioux Falls radar (KFSD), 91 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
16 hail, 2 thunderstorm wind. Local standard time, as filed.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Winds accompanying the hail were from 45 to 50 mph. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm wind gusts up to 73 mph were measured by a personal weather station 1 mile north-northeast of Luverne.
Thunderstorm wind gusts up to 61 mph were measured by Minnesota Road Weather Information System site MN147 1 mile southwest of Magnolia.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123891, 1123892, 1123894, 1123896, 1123898, 1123899, 1123900, 1123902, 1123903, 1123904, 1123905, 1123915, 1123916, 1123907, 1123909, 1123912, 1123911, 1123908.